Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 10, 2001, 3:13 AM EDT for Lenawee County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 3:13 AM EDT (07:13 UTC)
- Expired
- Apr 10, 2001, 4:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 3:30 AM EDT | Hail 0.75 | Rome Center, MI | Like the day before, a front was nearly stationary across Indiana and Ohio. Again, enough instability was found aloft for thunderstorm development, though the environment was more favorable for storms to the south and west of southeast Michigan. A storm deve |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 100714
SVRDTX
MIC091-100800-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
313 AM EDT TUE APR 10 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LENAWEE COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 400 AM EDT
* AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF HUDSON...OR 10 MILES EAST OF
HILLSDALE...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLAYTON AT 325 AM EDT
CEMENT CITY AT 330 AM EDT
ONSTED...ROME CENTER AT 335 AM EDT
ADRIAN AT 340 AM EDT
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 4191 8438 4174 8437 4185 8392 4206 8398
4207 8436
BGM DWDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:45 PM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 9, 9:45 PM EDT, 5 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 945 PM EDT MON APR 9 2001 BIG CELLS WENT UP LATE THIS AFTERNOON AND EVENING SOUTH OF SURFACE BOUNDARY OVER NORTHERN INDIANA/OHIO. TEMPS S OF BOUNDARY REACHED WELL INTO THE 80S TODAY RESULTING IN A VERY SHARP BAROCLINIC ZONE FROM THERE NORTH INTO LOWER MICHIGAN WHERE LOW CLOUDS AND PRECIP HELD TEMPS IN THE 40S AND 50S. THE STORMS CURRENTLY TO THE SOUTH WILL REMAIN TO THE SOUTH, BUT REGIONAL RADARS SHOWING ADDITIONAL SCATTERED DEVELOPMENT, ALTHOUGH MUCH LESS INTENSE, AROUND SOUTHERN LAKE MICHIGAN ATTM. THIS WILL BE THE AREA TO WATCH FOR SE LOWER OVERNIGHT. RUC40 SUGGESTS THAT THESE STORMS ARE FORMING IN ASSOCIATION WITH A BAND OF 850 MB THETAE ADVECTION. THE RUC ADVECTS THIS AREA EAST ACROSS LOWER BETWEEN 03Z AND 09Z. KDTX 00Z SOUNDING NOT UNSTABLE UNTIL AROUND 800MB, BUT LAPSE RATES ARE NEARLY DRY ADIABATIC FROM 725MB TO 550MB. 800MB LIS FROM 18Z ETA MARCH SUB-ZERO VALUES ACROSS LOWER IN ASSOCIATION WITH THE THETAE ADVECTION. THIS ARGUES FOR INTRODUCING THUNDER INTO THE FORECAST ACROSS NORTHERN SECTIONS FOR THE OVERNIGHT HOURS. AMOUNT OF FORCING APPEARS TO BE LESS THAN LAST NIGHT AND RADARS HAVE BEARED THIS OUT SO FAR. SCATTERED POPS SHOULD BE A GOOD START. 800MB LIS GO POSITIVE AND LOW LEVEL THETAE ADVECTION DECREASES MARKEDLY AROUND 09Z SO THINK MAJORITY OF ACTIVITY SHOULD BE DONE WITH BY SUNRISE. GIVEN NEARLY DRY ADIABATIC LAPSE RATES IN THE MID LEVELS ON LATEST SOUNDING ALONG WITH RECENT TRACK RECORD, HAVE TO THINK THAT POTENTIAL FOR MARGINAL SEVERE HAIL WILL EXIST WITH THESE STORMS AS THEY MOVE THROUGH THE REGION OVERNIGHT, ESPECIALLY OVER SOUTHERN SECTIONS. LATE EVENING UPDATE WILL BE ISSUED ASAP TO ADDRESS OVERNIGHT TRENDS. .DTX...NONE. JW
In the hours before
Special weather statement, Apr 9, 10:14 PM EDT, 4 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1014 PM EDT MON APR 9 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST MICHIGAN UNTIL AROUND 6 AM TUESDAY MORNING. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS COULD BECOME SEVERE. DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION IS NOT ANTICIPATED. THE MAIN THREAT FOR ANY SEVERE STORMS WILL BE ALONG AND SOUTH OF AN OWOSSO...FLINT...LAPEER...PORT HURON LINE. THIS AREA INCLUDES METRO FLINT...METRO DETROIT AND POINTS ALONG THE OHIO BORDER. AN UPPER LEVEL SYSTEM WILL CROSS SOUTHEAST MICHIGAN OVERNIGHT. SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...WITH A FEW ISOLATED SEVERE STORMS POSSIBLE. THE MOST LIKELY THREAT WITH THIS ACTIVITY WILL BE HAIL TO ONE INCH IN DIAMETER. THESE STORMS WILL MOVE EAST AT 35 MPH. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. JW
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.